Florida, 2023Damaging Wind in Florida, May 22, 2023
May 22, 2023 · NWS TBW · 1 event in 1 county or zone
Evening sea breeze thunderstorms produce wind damage near Lake Alfred in Polk County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Evening sea breeze thunderstorms produce wind damage near Lake Alfred in Polk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 22, 1:48 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, May 22, 1:48 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
248 PM EDT Mon May 22 2023
...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...
.DISCUSSION...
Issued at 241 PM EDT Mon May 22 2023
A weak frontal boundary is stalled across the Florida Panhandle
leading to a moist airmass hovering over the Sunshine State. Mainly
zonal flow aloft with embedded pieces of energy will move across the
area this afternoon and evening. That combined with surface
heating, sea breeze circulation, and enough moisture will continue
to encourage an increase in clouds and rain chances. The greatest
concentration of thunderstorms should be once again over inland
counties as the sea breeze boundary pushes everything to the east
and outflow boundaries starts to propagate. This afternoon 40% to
50% PoPs across the immediate coast, and ranging from 60% to 80%
as we move inland from Tampa Bay Area into the interior. QPFs are
showing rain accumulations up to 1-1.5 inch over inland counties,
0.1 to 0.5 inch along coastal areas. SPC have the Nature Coast
and inland counties highlighted under Marginal Risk of severe
thunderstorms (level 1 of 5), which means some storms can produce
damaging winds and small hail. However, locally the environment is
not looking too favorable for hail development, but will continue
to monitor.
Wind flow will continue light for the first half of the week. During
the latter part of the week, an inverted trough is is expected to
move over the region while a frontal boundary propagates through at
the surface resulting in additional moisture and instability across
the forecast area. This will continue to support a wet pattern
through Friday with PoPs greater than 50% each afternoon. QPFs for
the next 7 days is showing at least one quarter to half an inch near
the coast, 1 to 5 inches as we move inland. During the weekend, some
drier air moves from the Gulf with lower rain chances, around 10 to
20% areawide. Daytime highs are forecast to range from the mid to
upper 80s with some locations southeast of Tampa Bay reaching the
lower 90s. Lows in the mid 60s to lower 70s.
&&
.AVIATION...
(18Z TAFS)
Issued at 241 PM EDT Mon May 22 2023
Not a lot of changes to the previous forecast. Some rain and storm
activity is already over the area with VCTS in most sites. Main
aviation impact continues to be the development of convection along
the sea breeze boundaries with greater coverage across inland sites
as the afternoon progresses. Have around 80% chance of TSTMs in
KLAL, included some TS around 20Z. Intermittent flight category
restrictions possible as the storms move. There is still uncertainty
for brief impacts after sunset at coastal sites, decided to mention
some PROB30s in southern sites, but will continue to monitor for
any change.
&&
.MARINE...
Issued at 241 PM EDT Mon May 22 2023
Weak pressure gradient in place providing light and variable morning
winds for the next few days with an onshore turn each early afternoon
due to sea breeze circulation. By midweek, an upper- level disturbance
and weak surface front will move into the region increasing winds up
to 10-15 knots from the north-northeast. A 50% chance of rain across
the Nature Coast today, 20 to 40% in the rest of the local waters.
Scattered showers will continue to be possible with higher winds
in the vicinity of thunderstorms each day of the week. Seas 3 feet
or less through the forecast period.
&&
.FIRE WEATHER...
Issued at 241 PM EDT Mon May 22 2023
Light winds will continue the next few days, by mid-week a more
northerly component will persist. At the end of the week, winds
increasing up to 10 knots from the NE. Abundant moisture will lead
to scattered and numerous showers and storms each afternoon of the
week. Slightly drier airmass should move over the area during the
weekend. No fire weather concerns at the moment as relative humidity
will remain above critical levels and winds less than 15 knots
throughout the forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 89 74 89 74 / 50 30 60 40
FMY 93 74 93 74 / 60 40 50 40
GIF 89 69 88 70 / 80 60 80 40
SRQ 90 72 89 72 / 40 30 50 40
BKV 89 67 90 67 / 70 40 70 40
SPG 88 76 88 76 / 50 30 50 50
&&
Sea Breeze Thunderstorm Regime For Tuesday: 4
Sea Breeze Thunderstorm Regime For Wednesday: 4
For additional information on sea breeze regimes, go to:
https://www.weather.gov/tbw/ThunderstormClimatology
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Zayas
DECISION SUPPORT...WynnIn the hours before
Special weather statement, May 22, 3:28 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
428 PM EDT Mon May 22 2023
FLZ139-239-222100-
Coastal Levy FL-Inland Levy FL-
428 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of central Levy County
through 500 PM EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Bronson, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Williston Highlands and Otter Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2928 8290 2942 8277 2936 8249 2908 8276
TIME...MOT...LOC 2027Z 309DEG 13KT 2931 8278
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TBWSpecial weather statement, May 22, 4:11 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
511 PM EDT Mon May 22 2023
FLZ052-222145-
Polk FL-
511 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of southeastern Polk
County through 545 PM EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lake Wales, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Wales, Poinciana, Hillcrest Heights, Highland Park, Indian Lake
Estates, Lake Wales Municipal Airport, Babson Park, and Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2773 8137 2789 8164 2812 8150 2802 8138
2801 8138 2804 8143 2806 8144 2806 8145
2804 8146 2803 8144 2800 8142 2800 8139
2795 8134 2794 8135 2792 8131 2786 8131
2785 8127
TIME...MOT...LOC 2111Z 288DEG 9KT 2793 8146
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TBWSpecial weather statement, May 22, 4:40 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
540 PM EDT Mon May 22 2023
FLZ052-222215-
Polk FL-
540 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of southeastern Polk
County through 615 PM EDT...
At 540 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lake Kissimmee, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Frostproof, Indian Lake Estates, River Ranch, and Babson Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2765 8159 2783 8152 2790 8131 2786 8130
2785 8127 2785 8124 2783 8121 2776 8118
2775 8118 2774 8116 2773 8117 2771 8115
2767 8115 2766 8113
TIME...MOT...LOC 2140Z 350DEG 17KT 2782 8138
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TBWSpecial weather statement, May 22, 5:09 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
609 PM EDT Mon May 22 2023
FLZ052-057-222245-
Highlands FL-Polk FL-
609 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of north central
Highlands and southeastern Polk Counties through 645 PM EDT...
At 609 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Lake Kissimmee, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Avon Park Air Force Range and River Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2764 8114 2761 8114 2750 8132 2768 8140
2782 8125 2779 8119 2776 8118 2775 8118
2774 8116 2773 8117 2771 8115 2767 8115
2766 8113
TIME...MOT...LOC 2209Z 316DEG 12KT 2770 8127
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TBWThunderstorm Wind, Polk
- When
- May 22, 5:23 PM EST
- Where
- Polk County, 0.69 mi N of Lake Alfred
- Measured
- 43 kt (49 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 28.100, -81.720
EM relayed report of damage to the carport of a home near Lake Alfred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 22, 20231 death · 1 event
- Flood and Hail in Utah, May 22 to 26, 2023$50,000 · 1.25 in hail · 9 events
- Tornado and Hail in Texas, May 22, 2023$15,000 · 2.5 in hail · 8 events
- Flash Flood and Hail in Texas, May 22, 20232.5 in hail · 15 events
- Hail and Damaging Winds in Texas, May 22, 20232 in hail · 14 events
- Damaging Wind and Heavy Rain in Florida, May 22, 202350 kt wind · 12 events
- Flash Flood and Flooding in Florida, May 22 to 23, 2023$5,000 · 50 kt wind · 12 events
- Flooding in Georgia, May 22, 20234 events
- Flash Flood and Hail in Oklahoma, May 22, 20231.75 in hail · 4 events
- Hail in Kansas, May 22, 20231.5 in hail · 3 events
- Flood and Heavy Rain in Georgia, May 22, 20232 events
- Hail and Damaging Wind in Montana, May 22, 2023$2,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092638.